Background. Some porphyrias are associated with cutaneous phototoxicity due to photoactivation of porphyrins, but whether ionizing radiation can have an additive effect is not clear. We report a case of severe radiation therapy-related toxicity in a patient with porphyria cutanea tarda and review the literature. Methods. A 50-year-old man with porphyria cutanea was treated for lower lip squamous cell carcinoma with definitive radiation therapy. During radiation therapy, acute toxicity was of an expected onset and severity. Six months after treatment completion, he developed skin hypopigmentation, soft tissue fibrosis, and areas of painful denuded skin and crusting within the previous treatment field. Results. Reports of 7 patients with porphyria receiving radiation therapy to at least 9 separate sites were reviewed, with only 1 previous report suggestive of increased radiation therapy-related toxicity. Conclusion. Based on this and 1 other report, caution is warranted when considering radiation therapy in patients with active porphyria.
- Radiation therapy
ASJC Scopus subject areas